I'm into my third week of ribavirin & peginterferon. Do these treatments get better or worse over time? Are the symptoms for everyone as severe as I hear? Does any one else smell, taste or have an ammonia/bleach kinda thing going on even eyes burn & water?
I never developed burning watery eyes while on Peg+riba.
This combo does pack a wallop, usually by the third month, but those tend to be Jitteryness, mood swings, emotional outbursts, anemia to name a few.
I have been on riba several times, by Day 2 I can taste it in my system.
I would strongly suggest you speak to your treating doctor and ask for a viral load at about week 4-6 to see if you are responding. You will have to have had a baseline Viral Load done of course for comparison. If you are not responding you should consider either stopping treatment (you'll just be wasting your time and suffering for nothing) or you can consider adding a protease inhibitor if your genotype responds to it.
Welcome to the forum! Side effects usually do get worse later in treatment (because the drugs do build up in your system), but not always. What is the genotype you have and is this your first time treating it? Do you know how long you might have had the virus, and do you have any other recent lab results? Have you had a biopsy to determine the current condition of your liver? Last, how old are you, and are you otherwise in good health? All of these things can make a big difference in which treatment is optimal for you, how long you will have to treat and how likely you are to suffer bad side effects - although there are never any sure guesses on the side effects. Most people have at least some minor ones, many people have at least one or two pretty significant ones, and an unfortunate few get really serious ones, so serious that they can be life-threatening. Fortunately, that doesn't happen to very many. More specific questions, with pertinent information included, will usually get you pretty good answers here.
The side effects are different for everyone, some days good some not so much. They can change over the course of the tx but mostly manageable. I have experienced the burning watery eyes off and on. I use eye drops when needed. Keep moving and be positive. I'm at week 24/48 on the same tx as you. God bless!
Hi , I had very dry eyes during treatment . I was told to see my eye Dr. before I started treatment . Then again if I had problems and if no problems to see him in 3 months into treatment . He gave me some drops for my eyes. They did the same all during treatment the HIP drugs left me with no tears. Now I use Restasis each day AM and PM but my eyes are doing doing much better now . It might be good idea to see your eye DR.
I had the copper like taste in my mouth most of the time during the whole treatment. It was really hard to deal with but about a month after I finished it left. Stay strong it is a difficult treatment but the end results is worth it.
Yes. I have the burning eyes for the last few months. I now have disposable plugs in my bottom tear ducts to stop the tears from draining away. Its helped alot. I was constantly using eye drops before the eye specialist put in the plugs. It seems to me that the interferon dries up the mucous nembranes as my mouth,lips and nose are also dry. If your mouth is,getting dry also, use Biotene mouthwash as you can also get shrunken gums which will affect the health of your teeth. The Biotene has synthetic saliva enzymes to protect them. Tis just a heads up. Everyone has a different set of sx and they come and go from week to week and day to day
Good luck with your tx
This forum is a wealth of knowledge and great support and help with sx.
Thanks for the welcome...I have type 3 and this is my first time in tx. I have known about this for quite awhile well years. I had a biopsy about 8-10 yrs ago and that time it was in its second stage of four stages, I think four. I have had a lot of lab work over the yrs and my doc has kept a watch on my liver too. I must be crazy for waiting so long . I don't have some of the answers u want cause I don't know what q's to ask her...I will have labs on the 16th of july to check my viral load. Started tx the 13th of june. I am 48years old and not in good health. Not to whine or be oh my this and my that hurts, I'm sick, I'm tired Hope to overcome a lot of that and hopefully with that will go some of my ailments....unknown ailments....that cause a lot of problems, real problems Guess that's enough for now keep in touch and good luck and God bless getnby
I'm a mother of 3, with 2step kids, and a partner of 15 yrs. 5 of us living together! my bouse is very busy and lots of work just keeping up the houshold and feeding all of us.
I'm four weeks ahead of you in same treatment same genotype 3. I've had some bad anemia, had to reduce my RBV and take more meds for hemaglobin. Oh man the hemoglobin, low red blood count, causes oxygen problems. Even negotiating the stairs was an enormous task. Not to mention the bad taste, upset stomache, i even think my stool smells like metal - crazy. And the rages, lol, well no one around me is laughing.
But I am so happy to be on treatment, and so thankfull for my nurse practitioner that tested me for Hep C. I've had it for at least 25 yrs unknown. So my liver is prob a mess, i'm waiting on results of FibroScan.
My hep nurse tells me that most people feel better at week 12. Something to look forward to.
Crossing fingers that i dont have any worse sx. . .
I'm here feeling it with you getnby! you and I are not alone we have lots of support right here on this forum!
Your hep nurse told you most feel batter at 12 wks? I doubt she actually ever surveyed them. My docs nurse told me "you should be able to work through this, you'll just be a bit more fatigued.." Well, at the conclusion of my 6 months (g-3) I mentioned this to my doc.. "how in the hell do they do it" and his reply- "they don't, very few can continue to work beyond 2 or 3 months into the treatments".
Yes one of my nurses said that. . . This being the halfway point of 24 weeks tx, and I can understand how one might feel better psychologically at halfway and thus better able to physically handle the sx.
Those who are on the triple tx with Incivek usually do feel better after the first 12 or 13 weeks, because the Incivek is only taken for the first 12 weeks of tx. I actually had a short period of about 7-10 days in there where I felt great, but then the sx from the remaining 2 drugs kicked in harder to fill that gap. Still, I don't think any of my remaining 36 weeks were ever quite as bad as those first 12 were. Close, but not quite there.
The worst period for me thus far was week 10 and 11 (geno 2 dual therapy) as I had escaped having any real flu like systems to speak of and then they hit very unpredictably during that time with high fever, aches, etc. other than that it has been the constant fatigue and exhaustion. Coming up on week 15 and still working but I have hit the wall a couple of times and had to back off to rest. I think at this point I have accepted feeling this way and I keep telling myself how great I'm going to feel when it is all over. Good luck and hold on to any good news or words of encouragement...it definitely helps!
Hi I don't know why these nurses, PA's, Doctors say these things.
The first time I treated I was told it would take me 4 to 6 weeks before I would get used to being sick. Ha
What they should have told me is that the riba takes 5 or 6 weeks to build up in the system. I think they make these things up, pretty similar to surgery. I was able to work on Peg and Riba for the 43 of 48 weeks but I could not work full time.
I had problems with my eyes as well and used eye drops every day, a few times a day.
I also had the smell thing where everything smelled bad. A few other people on here had the same thing. I threw away quite a few things because of the awful smell. I don't know if my perception changed and my sense of smell became more acute or what.
Hang in there. If you have any side effects you can ask your doctor for help.
I had the smell and taste thing during treatment also. I still avoid being around harsh chemicals because of that. I can actually taste fumes if I get behind a truck. Sounds crazy. I'm glad to hear somebody else does that.
The meds can make your taste go wacko too though. Kind of a metallic taste. I brushed or gargled a no alcohol mouthwash a lot. Lemon water can help some too! That part of your taste goes away when tx is ended though.
Symptoms can be severe.. It is a mental game of endurance most of the time.. xoxo Karen:)
My best to you! Karen:)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.